Drug-induced autoimmune like hepatitis: Current concepts

Raised IgG is a useful marker to identify drug-induced autoimmune hepatitis (DIAIH) from drug-induced liver injury (DILI).

On liver biopsy, portal CD20+ mature B cells and plasma cells favor AIH.

The long-term outcomes of DILI were examined in a study from Sweden of 712 patients who survived DILI. Data of 685 patients could be linked to Swedish national Registries. 23 had been hospitalized for liver disease. At the last follow-up, 16 were alive and 7 had died. On FU, 8 patients developed cirrhosis, which may have been due to DILI; autoimmune hepatitis developed in 5 of these 23 patients after ~6 years (J Hepatol 2009;50:511-517).

 Many patients with AIH have drug-induced AIH. In a study from Iceland, 24 cases of DIAIH were identifi ed (Hepatology. 2010;51:2040-8). The two main drugs implicated were nitrofurantoin in 11 patients and minocycline in 11 patients.

DIAIH patients had positive antinuclear antibodies 83% vs 70%) and smooth muscle antibodies (50% vs 45%) vs AIH patients.

Logo

Medtalks is India's fastest growing Healthcare Learning and Patient Education Platform designed and developed to help doctors and other medical professionals to cater educational and training needs and to discover, discuss and learn the latest and best practices across 100+ medical specialties. Also find India Healthcare Latest Health News & Updates on the India Healthcare at Medtalks